Alert archive / California / Red Flag Warnings in 2014

Red Flag Warning 19, NWS Las Vegas, NV

September 24, 2014Inyo County, Tulare County, California

NWS Las Vegas, NV issued this red flag warning at Sep 24, 2014, 2:42 PM PDT for Inyo County, Tulare County, California. It took effect at Sep 25, 2014, 11:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 24, 2014, 2:42 PM PDT (21:42 UTC)
In effect from
Sep 25, 2014, 11:00 AM PDT
Expired
Sep 25, 2014, 8:00 PM PDT
In force
9 hr
Issued by
NWS Las Vegas, NV

Counties Inyo County, CA, Tulare County, CA

The radar

The San Joaquin Valley radar (KHNX), 137 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2014-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2014-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3471 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

857 
WWUS85 KVEF 242142
RFWVEF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
242 PM PDT WED SEP 24 2014

.A STRONG LOW PRESSURE SYSTEM APPROACHING THE COAST WILL BRING
INCREASING SOUTH WINDS TO THE OWENS VALLEY WITH A POTENTIAL FOR
STRONG DOWNSLOPE WINDS ALONG THE EASTERN SIERRA SLOPES. WARM AND DRY
CONDITIONS WILL CONTINUE. 

CAZ226-251400-
/O.NEW.KVEF.FW.W.0019.140925T1800Z-140926T0300Z/
OWENS VALLEY/SOUTHERN INYO FOREST-
242 PM PDT WED SEP 24 2014

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM PDT THURSDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
226...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A RED FLAG
WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM 11 AM TO 8 PM PDT THURSDAY.

* AFFECTED AREA...IN CALIFORNIA...FIRE WEATHER ZONE 226 OWENS 
  VALLEY/SOUTHERN INYO FOREST.

* TIMING...WINDS WILL INCREASE AT HIGHER ELEVATIONS IN THE MORNING
  WITH STRONG WINDS DEVELOPING BY AFTERNOON IN THE OWENS VALLEY. THE
  HIGHEST POTENTIAL FOR STRONG DOWNSLOPE WINDS WILL BE LATE
  AFTERNOON AND EARLY EVENING. 

* WIND...SOUTHWEST 25 TO 35 WITH GUSTS TO 50 MPH ON THE EASTERN
  SIERRA SLOPES. SOUTH 15 TO 25 MPH WITH GUSTS TO 40 MPH IN THE
  OWENS VALLEY. 

* HUMIDITY...LOWERING TO 12 TO 15 PERCENT IN THE VALLEY AND LOWER
  SLOPES...15 TO 20 PERCENT UPPER SLOPES. 

* IMPACTS...THE COMBINATION OF GUSTY WINDS...LOW RELATIVE 
  HUMIDITY...AND DRY FUELS COULD CREATE CONDITIONS FAVORABLE FOR 
  EXTREME FIRE BEHAVIOR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE FIRE
WEATHER OFFICIALS IN THE FIELD OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/LASVEGAS
3 follow-up statements
339 
WWUS85 KVEF 251207
RFWVEF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
507 AM PDT THU SEP 25 2014

.A LOW PRESSURE SYSTEM APPROACHING THE COAST WILL BRING INCREASING
SOUTH TO SOUTHEAST WINDS TO THE OWENS VALLEY AND ADJACENT EASTERN
SIERRA SLOPES THIS AFTERNOON AND EVENING. THESE GUSTY WINDS COMBINED
WITH WARM DRY AIR WILL CREATE CRITICAL FIRE WEATHER CONDITIONS.

CAZ226-260300-
/O.CON.KVEF.FW.W.0019.140925T1800Z-140926T0300Z/
OWENS VALLEY/SOUTHERN INYO FOREST-
507 AM PDT THU SEP 25 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM PDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONE 226...

* AFFECTED AREA...IN CALIFORNIA...FIRE WEATHER ZONE 226 OWENS 
  VALLEY/SOUTHERN INYO FOREST.

* TIMING...WINDS WILL INCREASE AT HIGHER ELEVATIONS THIS MORNING AND
  BECOME STRONG IN THE OWENS VALLEY DURING THE AFTERNOON AND EARLY
  EVENING. THE HIGHEST POTENTIAL FOR STRONG WINDS ALONG THE MID TO
  UPPER EASTERN SIERRA SLOPES WILL BE LATE THIS AFTERNOON AND EARLY
  EVENING.

* WIND...SOUTHWEST 25 TO 35 WITH GUSTS TO 50 MPH ON THE EASTERN 
  SIERRA SLOPES. SOUTH 15 TO 25 MPH WITH GUSTS TO 40 MPH IN THE 
  OWENS VALLEY. 

* HUMIDITY...LOWERING TO 12 TO 15 PERCENT IN THE VALLEY AND 
  LOWER SLOPES...15 TO 20 PERCENT UPPER SLOPES. 

* IMPACTS...THE COMBINATION OF GUSTY WINDS...LOW RELATIVE
  HUMIDITY...AND DRY FUELS WILL CREATE CONDITIONS FAVORABLE FOR
  EXTREME FIRE BEHAVIOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE FIRE
WEATHER OFFICIALS IN THE FIELD OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/LASVEGAS
331 
WWUS85 KVEF 252035
RFWVEF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
135 PM PDT THU SEP 25 2014

.A LOW PRESSURE SYSTEM APPROACHING THE COAST WILL BRING
INCREASING SOUTH TO SOUTHEAST WINDS TO THE OWENS VALLEY AND
ADJACENT EASTERN SIERRA SLOPES THIS AFTERNOON AND EVENING. THESE
GUSTY WINDS COMBINED WITH WARM DRY AIR WILL CREATE CRITICAL FIRE
WEATHER CONDITIONS.

CAZ226-260300-
/O.CON.KVEF.FW.W.0019.000000T0000Z-140926T0300Z/
OWENS VALLEY/SOUTHERN INYO FOREST-
135 PM PDT THU SEP 25 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
226...

* AFFECTED AREA...IN CALIFORNIA...FIRE WEATHER ZONE 226 OWENS 
  VALLEY/SOUTHERN INYO FOREST.

* TIMING...STRONG WINDS WILL CONTINUE THROUGH THE AFTERNOON AND
  EARLY EVENING. THE HIGHEST POTENTIAL FOR STRONG WINDS ALONG THE
  MID TO UPPER EASTERN SIERRA SLOPES WILL BE LATE THIS AFTERNOON AND
  EARLY EVENING.

* WIND...SOUTHWEST 25 TO 35 WITH GUSTS TO 50 MPH ON THE EASTERN 
  SIERRA SLOPES. SOUTH 15 TO 25 MPH WITH GUSTS TO 40 MPH IN THE 
  OWENS VALLEY. 

* HUMIDITY...12 TO 15 PERCENT IN THE VALLEY AND LOWER SLOPES...15
  TO 20 PERCENT UPPER SLOPES.

* IMPACTS...THE COMBINATION OF GUSTY WINDS...LOW RELATIVE 
  HUMIDITY...AND DRY FUELS WILL CREATE CONDITIONS FAVORABLE FOR 
  EXTREME FIRE BEHAVIOR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE FIRE
WEATHER OFFICIALS IN THE FIELD OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/LASVEGAS
110 
WWUS85 KVEF 260231
RFWVEF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
731 PM PDT THU SEP 25 2014

CAZ226-260345-
/O.EXP.KVEF.FW.W.0019.000000T0000Z-140926T0300Z/
OWENS VALLEY/SOUTHERN INYO FOREST-
731 PM PDT THU SEP 25 2014

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
226...

WINDS WERE SUBSIDING OVER THE AREA THIS EVENING...SO THE RED FLAG
WARNING WILL BE ALLOWED TO EXPIRE.

$$

MORGAN

HTTP://WEATHER.GOV/LASVEGAS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Sep 24, 8:45 AM PDT, 5 hours 57 minutes earlier.

Area forecast discussion, Sep 24, 8:45 AM PDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
845 AM PDT WED SEP 24 2014

.SYNOPSIS...HIGH PRESSURE OVER THE REGION WILL SLOWLY GIVE WAY TO A
PACIFIC LOW PRESSURE SYSTEM MOVING INTO THE WESTERN STATES LATE
FRIDAY THROUGH THE WEEKEND. BREEZY TO LOCALLY WINDY CONDITIONS CAN
BE EXPECTED THURSDAY AND FRIDAY ALONG WITH COOLER TEMPERATURES AND
INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS OVER SOUTHERN NEVADA
AND NORTHWEST ARIZONA LATE FRIDAY AND SATURDAY.
&&

.UPDATE...UPPER HIGH OVER THE AREA WILL SHIFT A BIT TO THE EAST
TODAY ALLOWING LOCALLY BREEZY SOUTH WINDS TO DEVELOP THIS AFTERNOON
OVER PORTIONS OF INYO...ESMERALDA AND NYE COUNTIES. OTHERWISE
LOOKING AT ANOTHER WARM AND SUNNY DAY. NO UPDATES ANTICIPATED THIS
MORNING. -HARRISON-
&&

.PREV DISCUSSION...
315 AM PDT WED SEP 24 2014

.SHORT TERM...THROUGH FRIDAY AFTERNOON...THE RIDGE CENTERED OVERHEAD
THIS MORNING WILL SHIFT EAST SLIGHTLY BY THIS AFTERNOON AS IT NOSES
UP OVER THE NORTHERN PLAINS. THIS QUICK AMPLIFICATION IS IN RESPONSE
TO THE APPROACHING EASTERN PACIFIC TROUGH WHICH WILL BEGIN TO MOVE
INLAND THURSDAY. THIS WILL DRAW UP INCREASING LOW TO MID LEVEL
MOISTURE ACROSS THE FORECAST AREA THURSDAY LEADING TO FAIR WEATHER
CUMULUS DEVELOPING IN THE AFTERNOON ALONG WITH INCREASING
SOUTH-SOUTHWEST WINDS...ESPECIALLY OVER INYO...ESMERALDA AND CENTRAL
NYE COUNTIES. THE LATEST HIGH RES MODELS INDICATE GUSTS SHOULD
GENERALLY REMAIN BELOW 40 MPH AND CONDITIONS DO NOT APPEAR FAVORABLE
FOR STRONG DOWNSLOPE WINDS ALONG THE EASTERN SIERRA SLOPES. THE
INCREASING WINDS AREAWIDE SHOULD PROVIDE GOOD MIXING ALLOWING
TEMPERATURES TO PEAK FOR THE WEEK AT MOST SITES. THIS LOOKS LIKE THE
LAST CHANCE FOR LAS VEGAS TO REACH THE 100 DEGREE MARK.

AS THE TROUGH AXIS MOVES INLAND FRIDAY...BROAD UPWARD FORCING WILL
INCREASE OVER SOUTHERN NEVADA AND NORTHWEST ARIZONA AND COMBINE WITH
THE MOISTURE BEING PULLED UP TO PRODUCE AT LEAST A FEW SHOWERS AND
THUNDERSTORMS OVER SOUTHERN NEVADA AND NORTHWEST ARIZONA FRIDAY
AFTERNOON.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY...STRONG WESTERN CONUS
TROUGH WILL BE PUSHING INTO THE REGION FRIDAY EVENING WITH BIG
CHANGES TAKING PLACE ACROSS THE AREA. MAIN FOCUS CONTINUES TO BE ON
TIMING AND PLACEMENT OF BEST PRECIPITATION CHANCES.

ECMWF REMAINS THE SLOWEST GUIDANCE WITH PRECIPITATION DEVELOPING
ACROSS LINCOLN...EASTERN CLARK...AND MOHAVE COUNTIES WITH LIGHTER
AND MORE ISOLATED SHOWERS FURTHER WEST. AS THE LOW APPROACHES
OVERNIGHT...SHOWERS AND THUNDERSTORMS WILL INCREASE ALONG AND AHEAD
OF THE COLD FRONT WHICH WILL SLOWLY PUSH EASTWARD SATURDAY. GFS HAS
GENERALLY THE SAME IDEA BUT IS FASTER PUSHING THE FRONT
EASTWARD...ALLOWING MOST OF MOHAVE AND LINCOLN COUNTY TO DRY OUT BY
SATURDAY AFTERNOON...WHILE MOSTLY BYPASSING CLARK COUNTY. TOOK A
MIDDLE GROUND APPROACH AND RAISED POPS SIGNIFICANTLY OVER LINCOLN
AND MOHAVE COUNTIES FOR THE FRIDAY NIGHT-SATURDAY NIGHT TIMEFRAME
TO ACCOMMODATE BOTH THE FASTER GFS AND THE SLOWER ECMWF FRONTAL
TIMING. ALSO MAINTAINED SLIGHT CHANCE POPS ACROSS MOST OF CLARK
COUNTY DUE TO THE UNCERTAINTY AS TO HOW FAR WEST PRECIPITATION MAY
DEVELOP. AS DETAILS CONVERGE OVER THE NEXT COUPLE DAYS...POPS CAN BE
REFINED FURTHER.

ANOTHER ITEM OF INTEREST THAT WE WILL BE WATCHING IS THE POTENTIAL
FOR ISOLATED SEVERE WEATHER. LIFTED INDICES ACROSS EASTERN LINCOLN
COUNTY AND MOST OF MOHAVE COUNTY FALL BETWEEN -2 AND -4 OVERNIGHT
FRIDAY INTO SATURDAY MORNING...WITH SEVERAL HUNDRED JOULES OF CAPE
AVAILABLE. MEANWHILE BULK SHEAR VALUES OF 40 KTS OR GREATER WILL BE
AIMED AT THE REGION IN ADVANCE OF A STRONG JET. WHILE DETAILS SO FAR
OUT ARE LIKELY TO CHANGE...THE POTENTIAL IS CERTAINLY THERE FOR SOME
ORGANIZED CONVECTION ALONG AND AHEAD OF THE FRONT.

AS THE TROUGH PUSHES THROUGH MUCH COOLER TEMPERATURES WILL INVADE
THE AREA WITH TEMPERATURES FALLING 5 TO 10 DEGREES BELOW SEASONAL
AVERAGES OVER THE WEEKEND. SLOWLY REBOUNDING TEMPERATURES AND FAIR
WEATHER IS EXPECTED EARLY NEXT WEEK.
&&

.AVIATION...FOR MCCARRAN...TYPICAL DIURNAL WIND CYCLE AGAIN TODAY...
EAST/SOUTHEAST THIS AFTERNOON AND EARLY EVENING SHIFTING
SOUTH/SOUTHWEST TONIGHT.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...DRY AND STABLE AIR MASS THROUGH THURSDAY. LIGHT WINDS
WILL FAVOR TYPICAL DIURNAL PATTERNS TODAY ACROSS MOST OF THE REGION
EXCEPT NORTHERN INYO COUNTY WHERE SOUTH WINDS GUSTING AROUND 25 KTS
CAN BE EXPECTED THIS AFTERNOON.
&&

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH FRIDAY. THERE IS
POTENTIAL FOR SOME STRONG THUNDERSTORMS ACROSS THE EASTERN PORTION
OF THE FORECAST AREA SATURDAY AND SPOTTER ACTIVATION IS POSSIBLE.
&&

SHORT TERM/AVIATION...ADAIR
LONG TERM...OUTLER

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

Nearby

Red Flag Warnings in California, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.